MAUDE Adverse Event Report: BIOMERIEUX INC. BACT/ALERT® PF BOTTLE

BIOMERIEUX INC. BACT/ALERT® PF BOTTLE
Catalog Number 259794
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Event or Problem Description
A study was conducted by (b)(4) to assess the different capacity of bta system to detect the presence of malassezia spp.In prenatal bsis.The study highlights an issue with biomérieux bact/alert® fa and pf bottles in detecting malassezia furfur in blood stream infections.From the abstract: "the occurrence of malassezia spp.Bloodstream infections (b5is) in neonatal intensive care unit was evaluated by using pediatric isolator, bact/alert® systems and central venous catheter (cvc) culture.The efficacy of bact/alert® system in detecting malassezia was assessed by conventional procedures, culturing 1 ml of bottle content before incubation and by studying the survival of malassezia spp.Strains in bact/alert® bottles.Only one patient (0.5%) from group il scored positive for m.Furfur also by culturing in dixa 1 ml blood content of bact/alert® bottle before incubation in bact/alert system.M.Furfur population size in bact/alert bottles decreased during the incubation time, whereas that of m.Pachydermatis increased.The bact/alert system detected m.Pachydermatis even at very low concentration (i.E., 10 cfu/ml) but not any positive blood culture for m.Furfur.For a correct diagnosis of malassezia furfur b51, the blood should be culture in iipid-enriched fungal medium, and the bact/alert system implemented by adding iipid substrates to increase the method sensibility.Finally, cvc cultures on lipid-supplemented media may be proposed as a routine procedure to diagnose the malassezia fungemia." the article stated that m.Furfur failed to grow because of the absence of lipid supplementation in the media composition of the bta bottles.The article also suggests we should include lipid supplementation in our bta bottles to recovery m.Furfur.There is no indication from the article that the discrepant results led to any adverse event related to the patient's state of health.An internal biomérieux investigation will be initiated.
 
Additional Manufacturer Narrative
An internal biomérieux investigation was performed with results as follows: the investigation reviewed the published article, the instructions for use, and the trending of complaint data.The published article did not contain the lot numbers of the bact/alert® bottles in the study.The customer was contacted but did not provide any additional information.Without bottle lot information, it was not possible to evaluate the specific bact/alert® bottle lots used in the study.A review of the study was performed by a cross functional team.The study conclusion states "for a correct diagnosis of malassezia furfur bsi, the blood should be culture in iipid-enriched fungal medium, and the bact/alert system implemented by adding iipid substrates to increase the method sensibility." the instruction for use for both the bact/alert® pf bottle and the bact/alert® fa provides sufficient guidance when fastidious organisms are suspected.

Brand Name
BACT/ALERT® PF BOTTLE
Common Device Name
BACT/ALERT® PF BOTTLE
Manufacturer (Section D)
BIOMERIEUX INC.
100 rodolphe street
durham NC 27712
MDR Report Key7501908
Report Number3002769706-2018-00066
Device Sequence Number19068875
Product Code MDB
UDI-Device Identifier03573026055851
UDI-Public03573026055851
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K992401
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,l
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 07/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number259794
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/17/2018
Supplement Date Received by Manufacturer06/14/2018
Initial Report FDA Received Date05/10/2018
Supplement Report FDA Received Date07/09/2018
Patient Sequence Number1